On Computability and triviality of well groups

Franek, Peter and Krčál, Marek (2016) On Computability and triviality of well groups. Discrete and Computational Geometry, 56 (1). pp. 126-164. ISSN 0179-5376

[img] Text
s00454-016-9794-2.pdf - Published Version
Available under License Creative Commons Attribution.
[IST-2016-614-v1+1]
Download (884Kb)
Official URL: http://dx.doi.org/10.1007/s00454-016-9794-2

Abstract

The concept of well group in a special but important case captures homological properties of the zero set of a continuous map (Formula presented.) on a compact space K that are invariant with respect to perturbations of f. The perturbations are arbitrary continuous maps within (Formula presented.) distance r from f for a given (Formula presented.). The main drawback of the approach is that the computability of well groups was shown only when (Formula presented.) or (Formula presented.). Our contribution to the theory of well groups is twofold: on the one hand we improve on the computability issue, but on the other hand we present a range of examples where the well groups are incomplete invariants, that is, fail to capture certain important robust properties of the zero set. For the first part, we identify a computable subgroup of the well group that is obtained by cap product with the pullback of the orientation of (Formula presented.) by f. In other words, well groups can be algorithmically approximated from below. When f is smooth and (Formula presented.), our approximation of the (Formula presented.)th well group is exact. For the second part, we find examples of maps (Formula presented.) with all well groups isomorphic but whose perturbations have different zero sets. We discuss on a possible replacement of the well groups of vector valued maps by an invariant of a better descriptive power and computability status.

Item Type: Article
DOI: 10.1007/s00454-016-9794-2
Uncontrolled Keywords: robustness, well groups, Computational topology, Homotopy theory, Nonlinear equations, Obstruction theory
Subjects: 500 Science > 510 Mathematics
Research Group: Wagner Group
SWORD Depositor: Sword Import User
Depositing User: Sword Import User
Date Deposited: 24 Jun 2016 07:10
Last Modified: 04 Sep 2017 14:51
URI: https://repository.ist.ac.at/id/eprint/614

Actions (login required)

View Item View Item